Texas, 2006

Hail and Damaging Wind in Texas, May 3, 2006

May 3, 2006 · NWS AMA · 2 events in 1 county or zone

Severe thunderstorms across the southeastern Texas panhandle during the evening hours produced large hail and high winds. There were no reports of damage or injuries.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Severe thunderstorms across the southeastern Texas panhandle during the evening hours produced large hail and high winds. There were no reports of damage or injuries.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at May 3, 2:21 PM CST, 6 hours 17 minutes earlier.

Area forecast discussion, May 3, 2:21 PM CST, 6 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
321 PM CDT WED MAY 3 2006

.DISCUSSION...
THE COLD FRONT MADE A PRETTY GOOD PROGRESSION THROUGH THE CWA TODAY
AND IS LOCATED PRETTY MUCH FROM MULESHOE TO CHILDRESS. COOL AIR HAS
BROUGHT A STABLE BOUNDARY LAYER WHICH WILL INHIBIT SEVERE CONVECTION
ACROSS ALL BUT THE EXTREME SOUTHEASTERN TEXAS PANHANDLE WHERE THE
FRONT WILL STILL BE HANGING AROUND. STILL ELEVATED INSTABILITY SHOULD
HELP TO TRIGGER SOME SHOWERS AND THUNDERSTORMS OVERNIGHT AS AN UPPER
LEVEL TROUGH MOVES ACROSS THE AREA. HIGHEST RAIN CHANCES WILL BE
FRIDAY THANKS TO A COMBINATION OF UPSLOPE...MOISTURE AND THE
DISTURBANCE. THEN BRIEF RIDGING WILL MOVE OVER THE AREA BEFORE
ANOTHER DISTURBANCE BRINGS THE NEXT BEST CHANCE FOR PRECIP ON FRIDAY.
SIGNIFICANTLY INCREASED CLOUD COVERAGE THROUGH EARLY WEEKEND DUE TO
THE SUSTAINED EASTERLY LOW LEVEL FLOW. ALSO LOWERED TEMPS DOWN WITH
LESS DIURNAL CHANGE THANKS TO THE LOW CLOUDS.

WESTERLY FLOW BEGINS OVER THE WEEKEND AND CONTINUES INTO EARLY NEXT
WEEK HELPING TO SCOUR OUT THE MOISTURE AND BRING ABOUT DRIER
CONDITIONS. HOWEVER HEIGHTS ARE SLOW TO RISE SO HIGH TEMPS SHOULD NOT
GET TOO FAR ABOVE CLIMO. MODELS ARE SHOWING ANOTHER FRONT MAKING IT
INTO THE AREA LATE TUESDAY INTO EARLY WEDNESDAY WHICH SHOULD AT LEAST
BRING TEMPS DOWN A BIT...IF NOT BRING ANOTHER CHANCE FOR PRECIP.

HENNIG

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                48  60  46  61 /  50  50  30  40
BEAVER OK                  48  61  45  66 /  60  60  40  50
BOISE CITY OK              42  56  42  58 /  40  40  40  50
BORGER TX                  48  57  45  63 /  60  60  40  40
BOYS RANCH TX              50  63  49  65 /  50  50  30  40
CANYON TX                  50  64  48  62 /  50  50  30  40
CLARENDON TX               51  62  47  64 /  60  60  30  40
DALHART TX                 47  59  46  61 /  40  40  40  40
GUYMON OK                  47  58  44  62 /  50  50  40  50
HEREFORD TX                49  69  47  65 /  40  40  20  30
LIPSCOMB TX                49  59  45  65 /  60  60  40  50
PAMPA TX                   47  56  44  62 /  60  60  40  40
SHAMROCK TX                53  62  48  64 /  70  70  40  40
WELLINGTON TX              55  63  49  66 /  70  70  30  40

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

11/10
Hazardous weather outlook, May 3, 2:18 PM CST, 6 hours 20 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
318 PM CDT WED MAY 3 2006

OKZ001>003-TXZ001>020-041100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
318 PM CDT WED MAY 3 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

THERE IS SLIGHT RISK FOR SEVERE THUNDERSTORMS LATE THIS AFTERNOON OR
THIS EVENING THROUGH TONIGHT ALONG AND EAST OF A DURHAM OKLAHOMA TO
HEDLEY LINE. THE PRIMARY THREATS WITH THESE STORMS WILL BE LARGE HAIL
AND DAMAGING WINDS.

ALSO...NORTHERLY WINDS BEHIND A COLD FRONT OF 15 TO 25 MPH WITH
GUSTS TO 35 MPH WILL PERSIST THROUGH THIS AFTERNOON. CAUTION IS
ADVISED ON AREA LAKES.

.DAYS TWO THROUGH SEVEN...

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THURSDAY AFTERNOON
THROUGH FRIDAY MORNING SOUTHWEST OF A TEXLINE TO WELLINGTON LINE...
AND AGAIN FRIDAY AFTERNOON THROUGH SATURDAY MORNING SOUTH OF A NARA
VISA NEW MEXICO TO SHAMROCK LINE. THE PRIMARY THREATS WILL BE LARGE
HAIL AND DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS SHOULD BE PREPARED
FOR POSSIBLE ACTIVATION LATER TODAY AND TONIGHT MAINLY ACROSS THE
CENTRAL TO EASTERN TEXAS PANHANDLE.

SCHNEIDER

In the hours before

Special weather statement, May 3, 7:23 PM CST, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
823 PM CDT WED MAY 3 2006

TXZ019-040230-
DONLEY TX-
823 PM CDT WED MAY 3 2006

...STRONG THUNDERSTORM IN DONLEY COUNTY...

A STRONG THUNDERSTORM WAS LOCATED 6 MILES SOUTHWEST OF GREENBELT LAKE
AT 823 PM CDT...MOVING NORTHEAST AT 15 MPH. ADDITIONAL STORMS ARE
LOCATED IN BRISCOE AND HALL COUNTIES...AND ARE ALSO EXPECTED TO MOVE
INTO DONLEY COUNTY.

HEAVY RAINFALL AND PEA SIZE HAIL ARE THE MAIN CONCERNS WITH THIS
ACTIVITY. TAKE SHELTER UNTIL THE STORM HAS PASSED.
Special weather statement, May 3, 8:01 PM CST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
901 PM CDT WED MAY 3 2006

TXZ014-040245-
GRAY TX-
901 PM CDT WED MAY 3 2006

...STRONG THUNDERSTORM IN GRAY COUNTY...

A STRONG THUNDERSTORM WAS LOCATED 9 MILES SOUTH OF ALANREED AT 901 PM
CDT...MOVING NORTHEAST AT 15 MPH. ALANREED AND MCLEAN ARE IN THE
PATH OF THIS STORM.

HEAVY RAIN AND PEA SIZE HAIL ARE THE MAIN CONCERN WITH THIS STORM.
TAKE SHELTER UNTIL THE STORM HAS PASSED.

The radar

The Amarillo radar (KAMA), 123 km away, was scanning. The volume nearest the first event began at 02:36 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Wheeler

When
May 3, 8:38 PM CST
Where
Wheeler County, Lela
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
35.217, -100.350

Thunderstorm Wind, Wheeler

When
May 3, 9:40 PM CST
Where
Wheeler County, 10 mi ESE of Wheeler
Measured
54 kt (62 mph) measured gust
Reported by
BROADCAST MEDIA
Coordinates
35.400, -100.100

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2006Every state in 2006This day in weather historyWarnings in Texas, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5505592, 5505593.